Alert archive / Wyoming / Tornado Warnings in 2011

Tornado Warning 15, NWS Rapid City, SD

July 2, 2011Weston County, Wyoming

NWS Rapid City, SD issued this tornado warning at Jul 2, 2011, 4:53 PM MDT for Weston County, Wyoming. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 2, 2011, 4:53 PM MDT (22:53 UTC)
Expired
Jul 2, 2011, 5:45 PM MDT
In force
52 min
Issued by
NWS Rapid City, SD
Area
Storm-based polygon

County Weston County, WY

The radar

The Rapid City radar (KUDX), 126 km from the middle of the area, began a volume at 22:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 2, 2:13 PM MDTTornado WatchSPC8 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 10.9 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2011-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 829 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2011-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
829 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
993 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

962 
WFUS53 KUNR 022253
TORUNR
WYC045-022345-
/O.NEW.KUNR.TO.W.0015.110702T2253Z-110702T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE RAPID CITY SD
453 PM MDT SAT JUL 2 2011

THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS ISSUED A

* TORNADO WARNING FOR...
  CENTRAL WESTON COUNTY IN NORTHEASTERN WYOMING...

* UNTIL 545 PM MDT

* AT 449 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS
  STORM WAS LOCATED 9 MILES EAST OF CLARETON...OR 18 MILES SOUTHWEST
  OF DOWNTOWN NEWCASTLE...AND MOVING EAST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  DOWNTOWN NEWCASTLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 4389 10417 4361 10416 4365 10455 4382 10458
TIME...MOT...LOC 2253Z 275DEG 9KT 4372 10449

$$

CALDERON
3 follow-up statements
473 
WWUS53 KUNR 022309
SVSUNR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
509 PM MDT SAT JUL 2 2011

WYC045-022345-
/O.CON.KUNR.TO.W.0015.000000T0000Z-110702T2345Z/
WESTON WY-
509 PM MDT SAT JUL 2 2011

...A TORNADO WARNING REMAINS IN EFFECT FOR CENTRAL WESTON COUNTY
UNTIL 545 PM MDT...

AT 505 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS DANGEROUS
STORM WAS LOCATED 11 MILES NORTH OF MORRISEY...OR 17 MILES SOUTHWEST
OF DOWNTOWN NEWCASTLE...MOVING EAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
  AREAS SOUTHWEST AND SOUTH OF NEWCASTLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 4377 10456 4383 10417 4361 10416 4365 10455
TIME...MOT...LOC 2309Z 274DEG 13KT 4369 10443

$$

CALDERON
401 
WWUS53 KUNR 022329
SVSUNR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
529 PM MDT SAT JUL 2 2011

WYC045-022345-
/O.CON.KUNR.TO.W.0015.000000T0000Z-110702T2345Z/
WESTON WY-
529 PM MDT SAT JUL 2 2011

...A TORNADO WARNING REMAINS IN EFFECT FOR CENTRAL WESTON COUNTY
UNTIL 545 PM MDT...

AT 523 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS DANGEROUS
STORM WAS LOCATED 11 MILES NORTH OF MORRISEY...OR 14 MILES SOUTHWEST
OF DOWNTOWN NEWCASTLE...MOVING EAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
  AREAS SOUTHEAST OF NEWCASTLE AND NORTH OF MORRISEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 4375 10456 4378 10427 4361 10419 4365 10455
TIME...MOT...LOC 2328Z 274DEG 13KT 4369 10434

$$

CALDERON
100 
WWUS53 KUNR 022337
SVSUNR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
537 PM MDT SAT JUL 2 2011

WYC045-022346-
/O.EXP.KUNR.TO.W.0015.000000T0000Z-110702T2345Z/
WESTON WY-
537 PM MDT SAT JUL 2 2011

...THE TORNADO WARNING FOR CENTRAL WESTON COUNTY WILL EXPIRE AT 545
PM MDT/645 PM CDT/...

THE TORNADO THREAT HAS DIMINISHED...THEREFORE THE TORNADO WARNING HAS
EXPIRED. HOWEVER...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT
FOR THE AREA.

ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A TORNADO 
WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT.

REMEMBER...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR 
SOUTHEASTERN WESTON COUNTY UNTIL 615 PM MDT.

LAT...LON 4375 10456 4378 10427 4361 10419 4365 10455
TIME...MOT...LOC 2336Z 274DEG 13KT 4369 10430

$$

HELGESON

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this tornado warning went out at Jul 2, 10:30 AM MDT, 6 hours 23 minutes earlier.

Area forecast discussion, Jul 2, 10:30 AM MDT, 6 hours 23 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY...CORRRECTED
NATIONAL WEATHER SERVICE RAPID CITY SD
1030 AM MDT SAT JUL 2 2011

CORRECTED ISSUANCE TIME

.DISCUSSION...SMALL BAND OF THUNDERSTORMS TRACKING ACROSS WRN SD
THIS MORNING ARE WEAKENING. WATER VAPOR SHOWS A SHORT WAVE OVER SRN
NE PANHANDLE WITH THUNDERSTORMS SPREADING TO THE NORTHEAST...AND
JUST ENTERING FAR SWRN SD. NEXT WAVE IS CROSSING WY AND WILL REACH
FORECAST AREA LATE AFTERNOON-EVENING TO HELP TRIGGER THUNDERSTORMS.
AS SURFACE RIDGE PUSHES INTO CNTRL SD...SE RETURN FLOW IS
INCREASING... ESPECIALLY OVER NERN WY.

CAPE AND SHEAR INCREASE QUICKLY DURING THE EARLY AFTERNOON...SO
THUNDERSTORM ACTIVITY WILL BEGIN EARLY ACROSS WESTERN ZONES AND MOVE
EASTWARD DURING THE EVENING.

MADE A FEW AJUSTMENTS TO AFTERNOON POPS AND DEWPOINTS...OTHERWISE DO
NOT PLAN ON UPDATING FORECAST.

&&

.AVIATION...SCT THUNDERSTORMS WILL BE POSSIBLE THROUGH TONIGHT...
BRINGING LCL IFR CONDITIONS IN HEAVIER PRECIP. SOME OF THE STORMS
MAY BE SEVERE THIS AFTERNOON AND EVENING. OTHERWISE...VFR CONDITIONS
ARE EXPECTED.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&
Hazardous weather outlook, Jul 2, 3:46 AM MDT, 13 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
346 AM MDT SAT JUL 2 2011

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-031300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
346 AM MDT (446 AM CDT) SAT JUL 2 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. THERE IS A
SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING
ACROSS NORTHEAST WYOMING AND FAR WESTERN SOUTH DAKOTA. THE MAIN
THREATS FROM ANY SEVERE STORMS WILL BE LARGE HAIL AND DAMAGING
WIND GUSTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS ON MONDAY. WIDESPREAD SEVERE
WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

In the hours before

Special weather statement, Jul 2, 2:18 PM MDT, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
218 PM MDT SAT JUL 2 2011

WYZ054-056-057-022100-
NORTHERN CAMBELL WY-WESTERN CROOK WY-WYOMING BLACK HILLS WY-
218 PM MDT SAT JUL 2 2011

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CAMPBELL AND WESTERN
CROOK COUNTIES UNTIL 300 PM MDT...

AT 214 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES NORTHWEST OF KEYHOLE RESERVOIR...OR 25
MILES EAST OF DOWNTOWN GILLETTE...MOVING NORTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  KEYHOLE RESERVOIR...
  PINE HAVEN...
  OSHOTO...
  CARLILE...
  DEVILS TOWER...
  DEVILS TOWER JUNCTION...
  NEW HAVEN...

THIS INCLUDES INTERSTATE 90 BETWEEN WYOMING MILE MARKERS 149 AND
153...

THIS STORM MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS
AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS
LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND POSSIBLE
WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

CALDERON
Special weather statement, Jul 2, 4:27 PM MDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
427 PM MDT SAT JUL 2 2011

SDZ012-025-072-073-022315-
BUTTE SD-NORTHERN FOOT HILLS SD-SOUTHERN MEADE CO PLAINS
SD-STURGIS/PIEDMONT FOOT HILLS SD-
427 PM MDT SAT JUL 2 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LAWRENCE...WESTERN
MEADE AND SOUTHERN BUTTE COUNTIES UNTIL 515 PM MDT...

AT 425 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WHITEWOOD...OR 9 MILES NORTHWEST OF DOWNTOWN
STURGIS...MOVING EAST AT 5 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BEAR BUTTE STATE PARK...

THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 20 AND
29...

THIS STORM MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS
AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS
LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND POSSIBLE
WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

HELGESON

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 2:26 PM MDTSevere Thunderstorm WarningUNRCampbell, Crook64 min
Jul 2, 2:37 PM MDTSevere Thunderstorm WarningUNRCampbell, Weston53 min
Jul 2, 2:51 PM MDTSevere Thunderstorm WarningUNRCrook39 min
Jul 2, 2:57 PM MDTFlash Flood WarningUNRCampbell, Crook4 hr
Jul 2, 3:23 PM MDTSevere Thunderstorm WarningUNRCrook, Weston67 min
Jul 2, 3:27 PM MDTSevere Thunderstorm WarningUNRCrook63 min
Jul 2, 3:59 PM MDTTornado WarningUNRCrook, Weston46 min
Jul 2, 4:27 PM MDTSevere Thunderstorm WarningUNRCrook, Weston63 min
Jul 2, 4:30 PM MDTFlash Flood WarningUNRCrook, Weston6 hr
Jul 2, 4:50 PM MDTTornado WarningUNRCrook, Weston23 min
Jul 2, 5:01 PM MDTSevere Thunderstorm WarningUNRWeston59 min
Jul 2, 5:35 PM MDTSevere Thunderstorm WarningUNRWeston40 min
Jul 2, 5:52 PM MDTTornado WarningUNRWeston21 min

Nearby

Tornado Warnings in Wyoming, 2011Every tornado warning in 2011Tornadoes in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.